My work is ORIGINAL...Don't be a thief.

myfreecopyright.com registered & protected What is written in this blog, is of the author's own originality. It contains the sole views, thoughts, and stories of this blog's author.

Sunday, May 30, 2010

My Shining Star (My Son)

Well, yet another chapter has been written for my child. Another diagnosis. Another medication. And I'm okay with it. We know what it is, what it's caused by and how long he could have the problem.

Finally, after almost a month of fighting and nipping the heels of the doctor's office staff manager, the insurance company and making some complaints filed, it happened. Bryce FINALLY got his prescription for the Intuniv approved to be covered by his insurance carrier. That's one less thing to worry about.

As for his oral tics, they have gotten worse. And we noted that they picked up more after the Intuniv was started. Although, we pinpointed that it is NOT the medication causing them. But the medications (one, two, or possibly all three) are bringing them out more than they would usually show.

Bryce has now been diagnosed with Tardive Diskinesia. Basically, his tics are a neurological disorder consisting of abnormal, involuntary body movements caused by certain medicines. It is usually associated with long-term use of medicines for treating schizophrenia and other psychotic disorders. And this disorder will most likely NEVER go away. He has a strong possibility of always having tics to some degree for the rest of his life. And some bouts can and do affect his day-to-day living.

By what we have seen, as early as infancy, he has always had a very mild case of tics. But since starting certain medicines (primarily the Seroquel and the Intuniv that was just added), the tics have become more prominent and vary in degree of progression and regression. They have once again gotten not only in to his mouth region, but also in his hands and feet. Even his eyebrows are getting the tics.

We as his parents, have seen great improvement in everything thanks to the Intuniv being added. He isn't as aggressive, or volatile. He has a better time focusing and being organized. Even his teachers had stated how improved he had been (they did NOT know I placed him on the Intuniv for the first 2 or so weeks). They said he was like day and night with the (positive) changes.

Of course, those changes came with a price. But it's one that all of us (myself, my husband Scott, and Bryce himself) are willing to pay. And that is the severe increase in the tic disorder. I'm calling him my Jumping Jellybean. 

My son, no matter his outward appearance is still a NORMAL, active, (for the most part) healthy boy. He just has A LOT of twitches. And yes, it can impact his speech and verbalizing things he wants to say. It takes him a bit longer to get his sentences out. Patience is the key. For both of us.

In fact, this year, Bryce (for the first time) is taking the Standards Of Learning Tests (math, reading, science, social studies). He has a "Test-Taking Buddy", where he goes off to the teacher's room that does Title-One reading to do his testing. He finds it better to be alone so he can talk-think his answers, doesn't feel as pressured to perform well, and isn't on a time limit (being he is disabled, those are his afforded rights as a disabled student). His scores will come in the mail with his final report card of the 2009-2010 school year.

He may not "look" normal, but he isn't your "average" kid either. He may be at about a 4 to 6-year-old mental-maturity level, but he has been deemed (like his older sister) to be Academically Gifted. He can do work from normal grade (3rd) range, up to 6th-grade-level, based on the subject.

I'm proud of all three of my kids. They are all my shining stars in one way or another. But Bryce's star shines just a tad brighter. He has endured one struggle after another in stride, and with pride. And he has (in his own unique way) shown this old mama just how strong and how far she will go to see that my kids are NEVER 'left behind'. And for that, I will forever be in his debt and he will always have my gratitude.

2 comments:

Julie said...

Melissa- How wonderful to read such a loving tribute to your son who is obviously a fantastic child! I work with people with developmental disabilities and have seen the effects of Tardive Diskinesia, particularly in those who take Risperdal, although I've seen it mostly in adults so I know a bit of what you are talking about. Keep doing what you're doing, you seem like a great mom!

pr0udmom0f3 said...

That's actually the drug that started showing the tic's prominence. The Risperdal. We took him off of it about a month after they started (which they were worse than they are now). Thank you, Julie for the compliments. I do try. I'm no means perfect at this mom business.

Related Posts Plugin for WordPress, Blogger...